I used to take 2 mg. a day one in the morning & one in the evening. Many years ago I weaned myself to taking 1 1/2 pill a day then finally to 1 pill a day. My doctor (nurse practitioner) now whats to cut this back. This is after I had a few panic attacks and had to go to the ER. The ER doctor said I should be taking more to calm me down. I really do not know what to do here?
I have been taking Ativan 1mg a day for over 30 yrs. Nurse practitioner wants to cut this down.
- 17 Sep 2018 by Cathy2005CH
- 18 September 2018 (9 weeks ago)
- ativan, down syndrome, anxiety, panic disorder, doctor, pill, nurse
Added 17 Sep 2018:
The ER doctor recommended that my dose be increased, I am 60 yrs. old and he said I am not taking enough to keep me calm. I also take Tenormin for added heartbeats and racing heart. I have taken that well over 30 yrs. I have never had a problem with either of these. Instead of getting help here I feel as if I'm in a tub of war between what the doctor in the ER said with my nurse practitioner. I hate to change doctors but, I really don't know what to do.
Added 18 Sep 2018:
I found out she did not want to take me off this but, add another drug for me to take. I do not like to take lots of medications. I agree with the ER doctor...why not add just a little more of what I am taking since I have been on it so long with no ill affects. Seems the more drugs one takes the more side affects there may be.
I understand your distress and am sorry you are going through this. I guess my question to your nurse practitioner is: cut back the Ativan and replace it with what?
In the NP's defense, if panic disorder is your problem there are some SSRIs that are quite effective at blocking panic attacks. Too, it could be that the Ativan may no longer be working for you. But until your NP recommends replacing the Ativan with a different medication, I' think you are justified in considering a new Doctor.
Take care for now and good luck!
I understand how you must feel... you have been on this medication for a long time & cutting back on these type of medications is not an easy task, especially if you are having panic attacks & anxiety. Did the "Nurse Practitoner" suggest another medication that would help with your situation? Ativan is a short acting drug! Maybe, it's time to find another Doctor that would be more understanding! I have been taking Alprazolam (Xanax) for my anxiety & panic approx. 30 plus yrs. in addition to another medication (Remeron) , which is an antidepressant to help me sleep! My doctor does not have an issue with these medications!
Take care & stay well
Cathy, I agree with ER doctor, perhaps he can recommend good M.D.Panic attacks are awful, but can be controlled with help from doctor who completely understands what you are going through.
Blood pressure should be monitored closely. Have you ever tried the old "breathing into paper bag"?
- Ativan Information for Consumers
- Ativan Information for Healthcare Professionals (includes dosage details)
- Side Effects of Ativan (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 26 Jan 2018 • 6 answers
Is 1mg Xanax 3x day a high dose. Was taking 1mg ativan 3x day but seemed to lose effect after 5 yrs?
Updated 18 May 2013 • 1 answer
Updated 28 Feb 2014 • 2 answers
Updated 22 Jan 2016 • 1 answer
Updated 21 Oct 2018 • 3 answers